Oklahoma, 2008

Flash Flood in Oklahoma, June 23, 2008

June 23, 2008 · NWS TSA · 1 event in 1 county or zone

Thunderstorms moved through northeastern Oklahoma and resulted in some locally heavy rainfall and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms moved through northeastern Oklahoma and resulted in some locally heavy rainfall and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 23, 2:37 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 2:37 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
337 AM CDT MON JUN 23 2008

.DISCUSSION...
LARGE BAND OF ELEVATED THUNDERSTORMS CONTINUE ACROSS SOUTHEAST
KANSAS...EXTENDING INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
IN REGION OF STRONG ISENTROPIC LIFT. THUNDERSTORM CLUSTERS ON
WESTERN EDGE OF CONVECTIVE BAND STRUGGLING TO MAINTAIN
ORGANIZATION AS WARM 850 MB TEMPS ADVECT IN STRONGER CAPPED LOW
LEVEL AIR MASS. STILL A LIMITED SEVERE THREAT FOR THE NEXT FEW
HOURS...PRIMARILY ACROSS CARROLL COUNTY AND VICINITY. TRYING TO
GAUGE PRECIP COVERAGE AFTER 12Z STILL REMAINS SOMEWHAT DIFFICULT
...HOWEVER GENERALLY WENT SIGNIFICANTLY HIGHER THAN MAV GUIDANCE
NORTHEAST OF A BVO/FYV LINE. GFS CONTINUES TO DEVELOP THUNDERSTORM
COMPLEX TOO FAR TO THE NORTHEAST AND DOESNT HAVE A GOOD HANDLE ON
ONGOING PRECIPITATION. KEPT SLIGHT CHANCE POPS ACROSS NORTHERN
ZONES THIS AFTERNOON AS ISOLATED THUNDERSTORMS COULD REDEVELOP
ALONG ANY RESIDUAL OUTFLOW BOUNDARIES/DIFFERENTIAL HEATING AREAS
DUE TO CLOUD COVER.

REST OF FORECAST REMAINS PRETTY BENIGN AS UPPER RIDGE BEGIN TO
BUILD IN FROM THE SOUTHWEST WITH A SLOW WARMING TREND. DID KEEP
MAINLY SLIGHT CHANCE POPS IN THE FORECAST ACROSS NORTHERN ZONES
SIMILAR TO THE MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   93  71  94  73 /  20  20  10  10
FSM   92  68  94  70 /  20  10  10  10
MLC   94  69  93  71 /   0  10  10   0
BVO   93  65  94  68 /  30  20  10  10
FYV   86  63  90  65 /  60  10  10  10
BYV   85  65  89  68 /  60  10  10  10
MKO   92  67  93  69 /  20  10  10  10
MIO   87  67  91  70 /  60  30  10  10
F10   93  68  93  69 /  10  10  10  10
HHW   94  69  94  71 /   0  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...17
LONG TERM....12
Hazardous weather outlook, Jun 23, 3:56 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 AM CDT MON JUN 23 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
456 AM CDT MON JUN 23 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY THIS MORNING.

DISCUSSION...
A NORTHWEST TO SOUTHEAST BAND OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO OCCUR TO THE NORTH OF A PONCA CITY TO TULSA
TO MUSKOGEE TO FORT SMITH LINE THIS MORNING.  WHILE THE THUNDERSTORMS
HAVE WEAKENED SINCE EARLIER THERE IS A LIMITED CHANCE OF A SEVERE
THUNDERSTORM OR TWO DURING THE EARLY MORNING HOURS. THESE
THUNDERSTORMS SHOULD DISSIPATE BY LATE MORNING.

LATER TODAY...BOUNDARIES LEFT OVER FROM THIS MORNINGS CONVECTION
MAY TRIGGER ISOLATED THUNDERSTORMS.  WITH STRONG HEATING EXPECTED
A SEVERE THUNDERSTORM OR TWO MAY OCCUR THIS AFTERNOON OR EVENING
PRIMARILY NEAR THE KANSAS BORDER.  THIS THUNDERSTORM ACTIVITY
SHOULD DIMINISH AFTER SUNSET.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
HIGH PRESSURE ALOFT WILL BUILD INTO THE AREA THE NEXT FEW
DAYS EFFECTIVELY PUTTING A LID ON THUNDERSTORM DEVELOPMENT.
THE NEXT CHANCES OF THUNDERSTORMS WILL BE TOWARD NEXT WEEKEND
AS A COLD FRONT TRIES TO MOVE INTO THE AREA AND STALLS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 23, 12:11 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
111 AM CDT MON JUN 23 2008

OKZ057-058-230715-
CRAIG OK-OTTAWA OK-
111 AM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CRAIG AND OTTAWA

AT 111 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES NORTHWEST OF COMMERCE...MOVING SOUTHEAST AT 24 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MIAMI...
COMMERCE...FAIRLAND...NARCISSA...WYANDOTTE...OTTAWA...PEORIA...
QUAPAW...CARDIN AND PICHER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 AM CDT.

LAT...LON 3699 9461 3684 9461 3670 9488 3700 9515
      3700 9514 3700 9462
TIME...MOT...LOC 0611Z 315DEG 20KT 3700 9505
Special weather statement, Jun 23, 5:36 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
636 AM CDT MON JUN 23 2008

OKZ060>062-067-231230-
MAYES OK-ROGERS OK-TULSA OK-WAGONER OK-
636 AM CDT MON JUN 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WAGONER...ROGERS...TULSA AND MAYES

AT 636 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM OOLOGAH TO TULSA...MOVING EAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
CLAREMORE...INOLA...CATOOSA...VERDIGRIS...TIAWAH...FOYIL...OOLOGAH...
BUSHYHEAD...JENKS...BROKEN ARROW...PORTER...COWETA...ONETA...PRYOR...
MAZIE AND CHOUTEAU.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3636 9512 3584 9544 3601 9599 3653 9572
TIME...MOT...LOC 1136Z 289DEG 22KT 3642 9565 3602 9590

The radar

The Tulsa radar (KINX), 65 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Craig

When
June 23, 5:50 AM CST to 8:00 AM CST
Where
Craig County, 2 mi NW of Vinita to 2 mi SW of Vinita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.670, -95.175

Locally heavy rainfall flooded streets in and around Vinita.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113182.